A Case of Medication Error
Conversion Factors in Clinical Calculations
Department of Science
Borough of Manhattan Community College / City University of New York
This case study begins with a real news article about a six-month-old baby who died from an overdose of medication administered by hospital staff. The infant was diagnosed with pneumonia and given an intravenous dose of the antibiotic azithromycin, the appropriate medication for the diagnosed condition. However, the infant was mistakenly given an adult dose that led to cardiac shock. This incident is used in the case study to show how many of the core concepts covered in General Organic and Biological Chemistry (GOB)/Introductory General Chemistry directly relate to the lives or career plans of students enrolled in the course. Concepts taught in the case study include the use of conversion factors in clinical calculations; inter-conversion of temperatures in Fahrenheit and Celsius scale; construction and interpretation of graphs; the etiology, manifestation, diagnosis and treatment of pneumonia; and the medication administration system and the role that nurses can play in preventing medication overdose. The case can also be used in introductory mathematics courses for Allied Health sciences.
- The use of conversion factors in clinical calculations.
- Inter-conversion of temperatures in Fahrenheit and Celsius scale.
- Construction and analysis of graphs.
- The medication administration system and role that nurses can play in preventing medication overdose.
- Etiology, manifestation, diagnosis, and treatment of pneumonia.
KeywordsConversion factor; dosage calculation; medication error; overdose; data analysis; pneumonia; Brooklyn; New York
Educational LevelHigh school, Undergraduate lower division, Clinical education, Continuing education
Type / MethodsDirected, Discussion
Subject HeadingsChemistry (General) | Biochemistry | Nursing | Pharmacy / Pharmacology |